Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 15, NWS Topeka, KS

April 5, 2017Lyon County, Osage County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 5, 2017, 4:38 AM CDT for Lyon County, Osage County, Kansas. It took effect at Apr 5, 2017, 10:49 AM CDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 4:38 AM CDT (09:38 UTC)
In effect from
Apr 5, 2017, 10:49 AM CDT
Expired
Apr 6, 2017, 7:09 AM CDT
In force
20 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River near Reading (RDNK1). The gauge peaked at 17.62 ft at Apr 5, 2017, 11:00 AM CDT.

actionminormoderate510152004/0504/0604/07
Action stage
14 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

451 
WGUS43 KTOP 050938
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
438 AM CDT WED APR 5 2017

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-051738-
/O.NEW.KTOP.FL.W.0015.170405T1549Z-170406T1209Z/
/RDNK1.2.ER.170405T1549Z.170405T1800Z.170406T0009Z.NO/
438 AM CDT WED APR 5 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Marais Des Cygnes River above Reading.
* from this morning to Thursday morning.
* At  4:15 AM Wednesday the stage was 10.1 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 22.0 feet by this afternoon.The river will fall 
  below flood stage by this evening.
* Impact...At 23.0 feet...Overlow on the right bank is in several 
  swift channels over Road Y 5, 3 miles north of Reading.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$
2 follow-up statements
015 
WGUS83 KTOP 051448
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
948 AM CDT WED APR 5 2017

...The Flood Warning continues for the following streams in Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-052248-
/O.EXT.KTOP.FL.W.0015.170405T1555Z-170406T0735Z/
/RDNK1.2.ER.170405T1555Z.170405T1800Z.170405T1935Z.NO/
948 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Marais Des Cygnes River above Reading.
* until late tonight.
* At  9:15 AM Wednesday the stage was 17.2 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 21.2 feet by this afternoon.The river will fall 
  below flood stage by this afternoon.
* Impact...At 21.0 feet...County Road Y 5 near the gage floods, 3 
  miles north of Reading.
* Impact...At 19.0 feet...Low lying areas along the river flood.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC197-052248-
/O.EXT.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/
/PXCK1.1.ER.170405T1040Z.170405T1800Z.170406T0134Z.NO/
948 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Mill Creek Near Paxico.
* until Thursday morning.
* At  9:31 AM Wednesday the stage was 22.1 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek will continue rising to near 23.6 feet by this
  afternoon. The creek will fall below flood stage this evening.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
579 
WGUS83 KTOP 051806
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT WED APR 5 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-051835-
/O.CAN.KTOP.FL.W.0015.000000T0000Z-170406T0735Z/
/RDNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
105 PM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Marais Des Cygnes River above Reading.
* At 12:45 PM Wednesday the stage was 17.3 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 17.6 feet. The 
  river will fall to 7.3 feet by .

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 5, 4:11 AM CDT, 27 minutes earlier.

Area forecast discussion, Apr 5, 4:11 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
411 AM CDT Wed Apr 5 2017

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Wed Apr 5 2017

A powerful storm system continues to slowly track east with the
closed upper level low moving northeast out of southeast KS while
a pivoting short wave spoke of energy was over east central KS at
4 AM. From a purely meteorological standpoint, this storm system
is quite impressive, and if occurring within a colder airmass
would have been a textbook central plains snow storm. However, in
this warm April airmass, it has been an efficient rain producer
with hourly rates even in the northwest sector of the system up to
0.25" per hour in the heaviest pockets, and consistently around
0.10" per hour. Radar depicts the southeast to northwest
transition from convective elements to banded CSI-driven precip to
wider bands of more frontogenetically driven precip. The
persistence of the precip has allowed it to accumulate well, even
after the early pure convective rainfall rates have dwindled to
stratiform rates, and a large portion of the forecast area has
exceeded 1" by 4 AM with parts of Morris/Geary/Wabaunsee counties
likely approaching 3 inches of rain. Expect some river flooding to
ensue today, and also expect smaller waterways to flood as well
within the band of heaviest precipitation. The widespread rain
will end by noon.

With this storm system will also come a period of very windy
conditions in eastern KS lasting into the early afternoon hours.
The surface pressure gradient will be quite strong with steep low
level lapse rates allowing efficient momentum transfer to the
surface. Winds at the top of the mixed layer will likely be in the
40-50 kt range so expecting gusts of 40-50 mph at the surface.
Have issued a wind advisory accordingly through 4 PM, although
there is some potential for an early cancellation especially on
the western edges.

The steep low level lapse rates and cold air aloft are also
aligning to set up nearly 500 J/kg of surface based CAPE during
the afternoon hours with no inhibition. A vort max will cross the
area this afternoon and will probably provide enough extra lift to
support convective showers and perhaps even a few thunderstorms.
The cold air aloft could support small hail with any stronger
updrafts and the steep low level lapse rates and strong near-
surface wind fields could lead to gustier winds near these
showers/storms as well.

Finally, high pressure will build into central KS tonight with
decreased winds. There is some potential for a bit of mid cloud
cover to build in, but if skies remain mostly clear, would expect
temperatures to fall into the mid 30s. The pressure gradient may
be strong enough to support a light breeze through sunrise, but if
conditions should go calm, could see frost develop in the western
half of the forecast area.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Apr 5 2017

By Thursday morning, the main upper level low will be over the Great
Lakes region with upper level riding moving east towards the central
US.  Surface high pressure will keep skies clear, although with
northwesterly winds persisting throughout the day, temperatures will
only reach into the upper 50s to low 60s.  Diurnal cooling will drop
temperatures to near freezing Thursday night, allowing for areas of
frost to form near the early morning hours of Friday.  The weather
quiets for Friday into Saturday as the upper level ridge moves over
the Great Plains.  A gradual warm up is seen through the weekend,
with highs Saturday reaching the mid 70s and upper 70s forecast for
Sunday afternoon.

The next system begins to move over the northwest US Saturday,
pushing a shortwave across northeastern Kansas on Sunday.  There are
still obvious model discrepancies in how this system will evolve
with the ECMWF digging the main system further south than the GFS,
but the potential for storms Sunday afternoon and evening looks to
be intact in both models.  Parameters at this point still look to be
in place for the possibility of severe storms.  From here, the
beginning of the work week looks to be dry once again with
temperatures dropping from the upper to lower 60s between Monday and
Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Apr 4 2017

A broad area of rain currently along a SW to NE swath across NE
Kansas will gradually slide eastward through the night and into
the morning before exiting the area. Expect MVFR conditions
overnight with localized areas of IFR levels in the heaviest rain.
CIGS and visbys improve throughout the morning, though winds will
increase out of the N/NW at 20-25 kts with gusts of 30-35+ kts
during this same time. Winds will decrease during the mid to late
afternoon. A few high-based showers may also develop during the
afternoon tomorrow which could produce locally stronger wind
gusts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ010>012-021>024-
026-035>040-054>056-058-059.

Wind Advisory until 4 PM CDT this afternoon for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Heller
AVIATION...Skow
Hazardous weather outlook, Apr 5, 3:19 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Wed Apr 5 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-060830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Wed Apr 5 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Widespread moderate rainfall will lead to flooding of streams and
some rivers through Wednesday morning.

Winds will increase with gusts to 45 mph likely in eastern Kansas
this morning into the early afternoon hours.

Isolated thunderstorms are possible this afternoon...and may
produce cloud to ground lightning and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for strong to severe thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. Spotters
are encouraged to report rainfall amounts to the National Weather
Service.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:10 PM CDTAreal Flood AdvisoryTOPMorris110 min
Apr 4, 11:41 PM CDTRiver Flood WarningTOPWabaunsee28 hr
Apr 5, 2:12 AM CDTAreal Flood WarningTOPGeary, Morris, Wabaunsee5 hr
Apr 5, 3:24 AM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more12 hr
Apr 5, 4:29 AM CDTRiver Flood WarningTOPLyon4 days
Apr 5, 4:29 AM CDTRiver Flood WarningTOPLyon4 days
Apr 5, 8:37 AM CDTRiver Flood WarningTOPLyon48 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.